Oregon, 2011

Wildfire in Oregon, September 1 to 26, 2011

September 1 to 26, 2011 · NWS PQR · 1 event in 1 county or zone

This wildfire episode continues from August. Thunderstorms moving through the North Oregon Cascades ignited a fire in the Bull of the Woods Wilderness on the Mount Hood National Forest with a total of 2717 acres.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

This wildfire episode continues from August. Thunderstorms moving through the North Oregon Cascades ignited a fire in the Bull of the Woods Wilderness on the Mount Hood National Forest with a total of 2717 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 31, 7:38 PM PST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 31, 7:38 PM PST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
838 PM PDT WED AUG 31 2011

.SYNOPSIS...AN UPPER LEVEL TROUGH IS SLOWLY MOVING EAST OF THE
FORECAST AREA DURING THE NEXT FEW DAYS...WITH A FLAT UPPER LEVEL
RIDGE TAKING ITS PLACE BY THE WEEKEND. THIS WILL BRING WARMER AND
DRIER AIR BACK TO THE REGION OVER THE NEXT FEW DAYS. A WEAK TROUGH
MOVING ACROSS WA AND SOUTHERN BRITISH COLUMBIA THU NIGHT AND EARLY
FRI MAY TEMPORARILY SLOW DOWN THE WARMUP A BIT ON FRI.

&&

.SHORT TERM...SATELLITE IMAGERY SHOWS CLOUDS DIMINISHING AS THE
UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE CASCADES. LOW LEVEL
DRYING LOOKS LIKE IT KICKS IN LATE TONIGHT AS A THERMAL INDUCED
TROUGH BUILDS UP THE SOUTH OREGON COAST. FLOW LIKELY REMAINS ONSHORE
IN THE NORTHERN PART OF THE FORECAST AREA...BUT IN THE SOUTH WILL
INDICATE A DECREASE IN CLOUDS OVERNIGHT. CLEARING OF SKIES THU
SHOULD EXTEND FURTHER NORTH THU AS THE SURFACE RIDGE LIFTS NORTH INTO
WA.

TAIL END OF A WEAK COLD FRONT BRUSHES ACROSS THE NORTH PART OF THE
FORECAST AREA LATE THU NIGHT AND FRI MORNING. WILL INCLUDE A SLIGHT
CHANCE FOR SOME DRIZZLE IN THE FAR NORTH WITH THIS...OTHERWISE EXPECT
MAIN IMPACT WILL BE TO SLIGHTLY SLOW DOWN THE WARMUP IN THE NORTH
FRI. WARMER TEMPS IN STORE FOR SAT AS UPPER HEIGHTS BUILD AND LOW
LEVEL FLOW TURNS OFFSHORE. LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...GENERAL TRENDS
AMONG MODELS REMAIN SIMILAR...WITH A FLAT RIDGE SHIFTING INLAND LATE
THIS WEEKEND AND EARLY NEXT WEEK. THIS KEEPS LOW LEVEL FLOW EITHER
OFFSHORE OR LIGHT ONSHORE...SO WARMER AND DRY WEATHER IN STORE. BY
WED TRENDS HAVE BEEN TO BUILD THE UPPER RIDGE OVER THE INTERIOR
PACIFIC NW. IF THIS TREND HOLDS...IT POTENTIALLY BRINGS SOME OF THE
WARMEST WEATHER OF THE SUMMER BY MIDWEEK...BUT FOR NOW WILL BE A
LITTLE MORE CONSERVATIVE WITH TEMPS AS MODELS HAVE ALSO SHOWN A TREND
LATELY TOWARDS BUILDING STRONG RIDGES LATE IN THE FORECAST
PERIOD...THEN BACKING OFF WITH TIME.

&&

.AVIATION...VFR CONDITIONS PREVAILING THROUGH THIS EVENING. EXPECT
STRATUS TO BEGIN TO FILL BACK IN ALONG THE NORTH COAST LATE
TONIGHT...POSSIBLY MOVING INTO THE COLUMBIA RIVER VALLEY DURING
THE OVERNIGHT HOURS. SURFACE FLOW REMAINS MOSTLY
NORTHERLY...LIKELY KEEPING STRATUS FROM SPREADING VERY FAR
INLAND. HOWEVER...IF ONSHORE FLOW DIRECTION CONTINUES...COULD SEE
A PERIOD OF MVFR CIGS FOR NORTHERN INLAND SITES FROM ABOUT 12Z
THROUGH 17Z. KEPT THINGS VFR FOR THE CENTRAL OR COAST...AS MODELS
SUGGEST THAT LIGHT OFFSHORE FLOW WILL DEVELOP OVERNIGHT...KEEPING
MARINE STRATUS AT BAY. JFP

KPDX AND APPROACHES...VFR CONDITIONS EXPECTED THROUGH TOMORROW.
HOWEVER...A BRIEF PERIOD OF MVFR CIGS IS POSSIBLE BETWEEN 12Z AND
17Z IF MARINE STRATUS PUSH FAR ENOUGH INLAND. JFP

&&

.MARINE...SURFACE HIGH PRESSURE IS CENTERED OVER THE NE PACIFIC
BRINGING NORTH/NORTHWESTERLY FLOW OVER THE WATERS THROUGH MOST OF
THE WEEK. THE SURFACE HIGH IS MODELED TO PUSH FURTHER EASTWARD
LATER THIS WEEK...BRINGING SOLID SMALL CRAFT CONDITIONS EACH
AFTERNOON AND EVENING ON FROM THU THROUGH SAT...WITH THE STRONGEST
WINDS IN THE SOUTHERN WATERS.

STRONGER NW SWELL HAS SEAS IN THE 6 TO 7 FT RANGE THIS EVENING.
EXPECT WAVE HEIGHTS TO SLOWLY SUBSIDE THROUGH TOMORROW. A SMALL
AMPLITUDE BUT LONG PERIOD SW SWELL WILL BEGIN TO IMPACT THE WATERS
TOMORROW. THE PERIOD WITH THESE SWELLS WILL LIKELY BE AROUND 20
SECONDS. WITH SUCH HIGH PERIODS...HAVE KEPT THIS THE DOMINANT
SWELL...EVEN THOUGH WAVE HEIGHTS WILL BE LOW...AND HAVE LUMPED THE NW
COMPONENT INTO THE WIND WAVE...WHICH WILL BE ENHANCED DURING
AFTERNOON/EVENING HOURS DUE TO THE STRONGER DIURNAL WINDS AND
TIGHTENING PRESSURE GRADIENT. JFP/KMD

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THURSDAY TO 2 AM PDT
     FRIDAY FOR COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR
    OUT 60 NM.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Aug 31, 1:56 AM PST, 22 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
256 AM PDT WED AUG 31 2011

ORZ001>014-PZZ210-WAZ019>023-039-040-011300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-COLUMBIA RIVER BAR-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
256 AM PDT WED AUG 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Oregon Cascades

When
September 1, 12:00 AM PST to September 26, 6:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Other Federal Agency

The Mother Lode Fire was started by lightning on Friday August 26th, 2011. The fire burned 2717 acres in the Mount Hood National Forest. The Fire was contained on September 26th, 2011.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341050.